Delirium: When You Should Be Concerned About Confusion
Everyone forgets where they put their keys or if they closed the garage door, but when do forgetfulness and confusion become a bigger problem, and how can we detect it?
A sudden onset of confusion caused by a medical condition is known as delirium, and it can have serious consequences. Though delirium can happen to anyone, it is most concerning in elderly patients. It is an acute change, one that happens in a matter of hours or days, and should be considered a medical emergency.
Why should I worry about delirium?
Especially in the elderly, it may seem normal or even stereotypical to be confused, but according to Natalie Sanders, D.O., a geriatrician at the University of Utah Hospital, these events shouldn’t be shrugged off. “Confusion or a little bit of slipped memory is common in a lot of adults, but it’s not normal,” she said.
Sanders and Hospital Elder Life Specialist Nancy Joyce, M.S., L.M.T., are part of University Hospital’s Hospital Elder Life Program (HELP), which aims to prevent delirium in hospitalized patients over 70. The University Hospital is recognized as one of six Centers of Excellence nationwide that provides this program for its patients, and it has significantly reduced the rate of delirium in its HELP-enrolled patients.
“One of the big drivers of trying to prevent delirium is that it’s associated with so many bad outcomes,” said Sanders. Among those outcomes are increased rates of mortality, length of stay, complications, falls, and functional decline. After experiencing delirium, patients may not be able to get back to their baseline abilities and may need more care from family members or to be placed in a nursing home. A patient who has experienced delirium is also at a higher risk of readmission to the hospital and of developing dementia.
How to detect delirium in a loved one
While doctors and nurses in the hospital know how to treat the numerous ailments of their many patients, it is not always easy for them to notice a change in a patient’s thinking. Every patient has a baseline level of cognition—how they normally behave every day, whether they’re sharp as a tack, have a generally introverted or extroverted personality, or suffer from dementia. This baseline isn’t always perfectly clear to the patient’s care team.
“It is so important for family to be involved in the patient’s care and be able to tell the care team what their baseline is,” said Alisyn Hansen, Pharm.D., a clinical pharmacist at the University of Utah College of Pharmacy and HELP team member. “If you see a change, bring it up. You know your loved one best.”
In addition to a sudden onset of confusion, a patient with delirium may experience a fluctuation of confusion—feeling confused at one moment, and then fine another. Delirium may impair a patient’s attention, causing him or her to be easily distracted or have trouble following a conversation. Another easy way to detect delirium is if the patient is experiencing disorganized thinking, which can include strange conversations or flow of ideas, rambling, and even hallucinations and delusions. Delirium can be manifested in hyperactive or hypoactive behaviors—your loved one may become abnormally excited and aggressive or fall quiet and lethargic.
About 25% of patients over 65 who come to the hospital are already delirious, according to Miriam Beattie, D.N.P., a nurse practitioner and HELP team member at the U. “Delirium is the reason their family members bring them to the hospital,” she said. “If you can discover what the underlying medical cause is and reverse or treat it, then the patient has a much better chance of recovery.” However, there’s no approved medical treatment for delirium, so Beattie insists that prevention is key.
How to prevent delirium in a loved one
Fortunately, delirium is easier to prevent than it is to detect! Prevention focuses on keeping the patient’s baseline at its normal level. There are many ways to maintain that level both in the hospital and at home, including:
- Making sure the patient uses proper eyeglasses and hearing devices at all times if needed
- Orienting the patient to the day, time, place, weather, etc.
- Encouraging healthy sleep patterns and minimizing daytime napping
- Keeping the patient physically active with range of motion exercises
- Making sure the patient is eating regularly and staying hydrated
- Avoiding high-risk medications
There are also certain medications that increase the risk of delirium, such as over-the-counter sleep aids like diphenhydramine (Benadryl or Tylenol PM). “Make sure that patients are always talking to their pharmacists or providers, asking if the medication is okay,” said Hansen.
Awareness and prevention of delirium will make a significant impact on your loved one’s continuing health. Simple tasks like remembering to put on eyeglasses before getting out of bed or going for a brief walk can make a world of difference.
“Prevention is key!” said Joyce.comments powered by Disqus